Thunderstorm Wind, Harvey
- When
- August 23, 4:32 PM CST
- Where
- Harvey County, Hesston
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.133, -97.433
4-5 Inch diameter limbs downed.
13 thunderstorm wind, 4 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 2:18 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...FCST NUMBERS BELOW NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT SAT AUG 23 2003 HOT TEMPERATURES TO CONTINUE FOR THE NEXT SEVERAL DAYS WITH SOME COOLER TEMPS AT THE END OF THE TUNNEL(LATE NEXT WEEK). TNGHT MODIFIED SNDINGS INDICATE THAT THE ATMOSPHERE WILL REMAIN UNSTABLE DURING THE LATE AFTERNOON AND EVENING HRS. SFC-850MB THETA E AXIS IS SITUATED FROM ARK CITY NORTHWARD TO KSLN. THE COMBINATION OF CONVECTIVE TEMPS BEING REACHED ALONG WITH CONVERGENCE AT THE SFC SHOULD GIVE WAY TO STORMS DEVELOPING FOR AREAS ALONG WEST OF THIS THETA E AXIS. THE IN-HOUSE ETA MODEL SHOWS SOME ISOLD CONVECTION TRYING TO DEVELOP AGAIN AND WILL CARRY SLIGHT POPS FOR THE EVENING HRS. A STORM OR TWO COULD REACH SEVERE LIMITS. SUN-MON CONVERGENCE ALONG THE THETA E AXIS IS NOT AS PRONOUNCED ON SUNDAY WHICH WILL LIMIT ACTIVITY...HOWEVER STILL COULD SEE A RENEGADE STORM OR TWO DEVELOP. DUE TO THE VERY ISOLATED NATURE WILL KEEP DRY FCST IN PLACE. TEMPS WILL CONTINUE TO SIZZLE ACROSS THE CWA AND SHOULD REMAIN IN THE TRIPLE DIGITS FOR DAYTIME HIGHS. TUES THE POSSIBILITY OF THE FRNT STALLING OUT IN NEBR WAS MENTIONED YESTERDAY AND IS LOOKING MORE LIKELY. SO WILL INCH TEMPS UP A BIT THIS PERIOD AND KEEP THE TRIPLE DIGIT HEAT GOING. EXTENDED: WED-SAT WHEN WILL THE COOLER AIR FINALLY REACH OUR NECK OF THE WOODS IS THE BIG QUESTION...AS UPPER RIDGE KEEPS ITS STRANGLE HOLD OVER THE CENTRL PLAINS. THE GFS KEEPS TRYING TO BRING A COLD FRNT TOO FAR SOUTH AND ONCE AGAIN THIS MODEL HAS BACKED OFF ON ITS SOUTHWARD FRNTL ADVANCE. WILL REVERT BACK TO WARMER SIDE OF FENCE AND RAISE TEMPS UP SOME FOR WED/THUR. THESE VALUES COULD BE RAISED EVEN MORE BY LATER SHIFTS...ESPECIALLY IF FRNT REMAINS NORTH OF CWA WHICH APPEARS TO BE THE MOST LIKELY SCENARIO AT THIS JUNCTURE. THE ONLY THING THAT COULD PUSH THIS FRNT INTO AND POSSIBLY THRU OUR CWA WOULD BE IF WIDESPREAD CONVECTION DEVELOPED ALONG THE FRNT IN NEBR. IF THAT CONVECTION DOESNT PANOUT THEN ITS STILL POSSIBLE THAT THE TRIPLE DIGIT STREAK COULD CONTINUE WITH SFC FRNT REMAINING TO OUR NORTH. THERE IS A SIGNAL THAT THE UPPER PATTERN WILL FINALLY MAKE A MAJOR CHANGE LATE IN THE WEEK...WHICH WOULD DISLODGE THE STRANGLE HOLD OF THE UPPER RIDGE. LOW PRESSURE CURRENTLY SITTING IN THE GULF OF ALASKA WILL SHIFT EASTWARD THUS FLATTENING OUT THE RIDGE. THEN TAKE UP RESIDENCE NORTH OF THE GREAT LAKES REGION. THIS WILL PLACE US IN A NW FLOW REGIME ALOFT COME THUR NGHT...WHICH COULD FINALLY PUSH A FRNT SOUTHWARD LATE THURS INTO FRI. SO WILL INTRO POPS FOR THAT TIME FRAME AS WELL. FCSTID = 15/JAKUB ICT 74 103 74 104 / 20 10 10 5 HUT 74 104 73 105 / 20 10 10 5 EWK 73 104 74 104 / 20 10 10 5 EQA 73 103 74 104 / 20 10 10 5 WLD 74 103 75 104 / 20 10 10 5 RSL 73 104 71 105 / 10 5 5 5 GBD 74 104 72 105 / 10 5 5 5 SLN 74 106 74 107 / 10 10 10 5 MPR 73 104 74 104 / 20 10 10 5 CFV 73 103 75 102 / 10 5 5 5 CNU 72 103 73 102 / 10 5 5 5 K88 72 103 73 102 / 10 5 5 5 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1243 PM CDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF 103 TO 108 ARE LIKELY BETWEEN 1 PM AND 7 PM REGIONWIDE. IN ADDITION, A COUPLE OF THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE ALONG AND WEST OF I-35. IF ANY THUNDERSTORMS DEVELOP, THEY MAY BE SEVERE WITH BRIEF DAMAGING WINDS AND UP TO DIME SIZED HAIL. THE THUNDERSTORMS WILL BE VERY ISOLATED AND SHORT LIVED, SO SPOTTER ACTIVATION IS NOT ANTICIPATED. STORMS SHOULD MOVE SLOWLY TO THE NORTHWEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST OF A LINE FROM WEST OF EMPORIA, TO WICHITA TO KINGMAN LATE THURSDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS REGIONWIDE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON
The Wichita radar (KICT), 53 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
13 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
4-5 Inch diameter limbs downed.
Metal roofing torn from hangar at Harper County Airport. Private plane parked inside the hangar sustained minor damage. Unspecified number of power poles and power lines downed. However, power was severed to Harper's primary water well, which would be out of service until Monday afternoon (8/25). A second water well failed Sunday Night (8/24), with service also restored Monday afternoon (8/25). The Harper Advocate contributed greatly to this narrative.
Unspecified number of power poles and power lines downed. In addition, the severe thunderstorm winds lifted the east end of a metal pole shed, blowing the section over the roof. The damaged section was found in a pasture immediately west of the shed's location. Kingman Leader Courier contributed greatly to this narrative.
Occurred at K-14/K-42 intersection.
Occurred at K-14/K-42 intersection.
Unspecified number of power poles and power lines downed at 71st St S./Hoover Rd intersection. (Reported by KFDI).
A 37-year old man was struck while watching a thunderstorm from his back yard. Though not seriously injured, the man did sustain minor burns. Narrative courtesy of Times Sentinel, Cheney, KS. Time of the incident approximate based on timing of severe thunderstorm winds 10 miles southwest of Wichita.
Power poles snapped (obviously downing associated power lines) along 135th St. W between 31st S and McArthur Rd. (Reported by KFDI.)
Limbs downed onto power lines with power outages no doubt resulting. (Reported by KFDI.)
During this time, McConnell AFB measured a 106KT gust. Reported damage did not support such velocity hence an estimated gust of 78KT has been assigned at this time.
Occurred at 47th St. S./Rock Rd. intersection.
Occurred at 47th St. S./Rock Rd. insection. (Reported by KSN Weatherlab).
Reported by KWCH Channel 12.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376834, 5376835, 5376836, 5376837, 5376838, 5376839, 5376840, 5377313, 5377594, 5377314, 5377315, 5377316, 5377317, 5377318, 5377590, 5377591, 5377592, 5377593.